Thunderstorm Wind, Jackson
- When
- July 9, 7:05 PM MST
- Where
- Jackson County, Cactus Flats
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.830, -101.900
Severe storms produced very strong wind gusts across parts of Shannon, Jackson, and Bennett Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe storms produced very strong wind gusts across parts of Shannon, Jackson, and Bennett Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 12:40 PM MST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 140 PM MDT MON JUL 9 2007 .DISCUSSION...SFC ANALYSIS SHOWS TROF EXTENDING FM ERN MT THRU CNTRL WY ATTM WITH CDFNT PUSHING THRU NCNTRL MT. WATER VAPOR SHOWS VIGOROUS UPR TROF TRACKING SEWD FROM SRN ALTA INTO SASK. QUITE WX CURRENTLY ACRS THE CWFA EARLY THIS AFTN...BUT EXPECT THIS TO CHANGE AS FORCING WITH CDFNT/UPR WAVE BRINGS THE THREAT FOR SVR WX. TONIGHT...EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG SFC TROF/CDFNT AS THEY ADVANCE EWD. MLCAPE OVER 2000J/KG WITH LITTLE IN THE WAY OF A CAP...COMBINED WITH STEEPENING MID LVL LAPSE RATES AND INCREASING MID LVL WINDS (AS UPR TROF APPROACHES) WILL SET THE STAGE FOR AN ACTIVE LATE AFTN/EVE ACRS THE CWFA. BIGGEST THREAT INITIALLY WILL BE LARGE HAIL...BUT THREAT MAY SHIFT TO MORE OF A WIND THREAT THIS EVE AS CONVECTION BECOMES LINEAR ALG THE CDFNT. TUE AND WED...CDFNT SHOULD BE THRU THE CWFA BY OR SHORTLY AFTER DAYBREAK TUESDAY WITH GUSTY NW WINDS USHERING MUCH COOLER AND DRIER AIR INTO THE REGION. MOST AREAS SHOULD ONLY SEE HIGHS IN THE 70S. DRY CONDITIONS WILL CONTINUE ON WED...WITH A LITTLE LESS WIND AND ONLY SLIGHTLY WARMER TEMPS. EXTENDED...NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN PLAINS THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN MILD THROUGH THE WORK WEEK WITH MOSTLY DRY WEATHER EXPECTED. A WEAK DISTURBANCE WILL CROSS THE NORTHERN PLAINS BY THE WEEKEND...GIVING THE AREA A CHANCE OF THUNDERSTORMS. && .AVIATION...SCATTERED -SHRA AND -TSRA ARE EXPECTED TO RE-DEVELOP THIS AFTERNOON AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND VERY GUSTY WINDS. A STRONG COLD FRONT WILL PASS THROUGH THE REGION LATE THIS EVENING WITH WINDS SWITCHING TO THE NORTH/NORTHWEST AT 20 TO 30 MPH. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/RUDGE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 511 AM MDT MON JUL 9 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 511 AM MDT (611 AM CDT) MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS... WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. AN ISOLATED TORNADO IS POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL RAPID CITY 44.08N 103.23W
07/09/2007 E0.88 INCH PENNINGTON SD OFFICIAL NWS OBS
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL RAPID CITY 44.08N 103.23W
07/09/2007 E0.88 INCH PENNINGTON SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
746 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 20 NW PHILIP 44.25N 101.95W
07/09/2007 E65.00 MPH HAAKON SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 12 W LADNER 45.83N 103.98W
07/09/2007 E1.00 INCH HARDING SD PUBLIC
HAIL LASTED FROM 405 PM MDT UNTIL 415 PM MDT.
0415 PM HAIL 10 W LADNER 45.83N 103.94W
07/09/2007 E1.00 INCH HARDING SD PUBLIC
0425 PM HAIL 25 NNW BELLE FOURCHE 45.00N 104.04W
07/09/2007 E1.25 INCH BUTTE SD PUBLIC
0434 PM HAIL 4 W LADNER 45.83N 103.82W
07/09/2007 E1.00 INCH HARDING SD PUBLIC
0505 PM TSTM WND GST 5 SE LUDLOW 45.78N 103.31W
07/09/2007 E60.00 MPH HARDING SD PUBLIC
0520 PM TSTM WND GST 15 ENE REDIG 45.35N 103.26W
07/09/2007 E65.00 MPH HARDING SD TRAINED SPOTTER
0520 PM HAIL 15 ENE REDIG 45.35N 103.26W
07/09/2007 E0.75 INCH HARDING SD TRAINED SPOTTER
0520 PM HAIL 11 NW REDIG 45.38N 103.71W
07/09/2007 E0.75 INCH HARDING SD CO-OP OBSERVER
0523 PM HAIL 1 N BELLE FOURCHE 44.68N 103.85W
07/09/2007 E0.75 INCH BUTTE SD TRAINED SPOTTER
0530 PM HAIL 8 NW ZEONA 45.27N 103.05W
07/09/2007 E1.00 INCH HARDING SD TRAINED SPOTTER
0535 PM HAIL 2 SSW SAINT ONGE 44.53N 103.73W
07/09/2007 E2.50 INCH LAWRENCE SD TRAINED SPOTTER
0548 PM HAIL 5 E SPEARFISH 44.50N 103.76W
07/09/2007 E0.75 INCH LAWRENCE SD LAW ENFORCEMENT
0553 PM HAIL SPEARFISH 44.50N 103.86W
07/09/2007 E1.00 INCH LAWRENCE SD PUBLIC
0555 PM HAIL 17 SSW PRAIRIE CITY 45.31N 102.93W
07/09/2007 E0.75 INCH PERKINS SD PUBLIC
0600 PM HAIL 1 N WHITEWOOD 44.47N 103.64W
07/09/2007 E0.75 INCH LAWRENCE SD TRAINED SPOTTER
0610 PM HAIL STURGIS 44.41N 103.51W
07/09/2007 E1.00 INCH MEADE SD TRAINED SPOTTER
0611 PM HAIL 2 NE DEADWOOD 44.40N 103.70W
07/09/2007 E0.88 INCH LAWRENCE SD CO-OP OBSERVER
0630 PM TSTM WND GST 1 W MAURINE 45.02N 102.62W
07/09/2007 E60.00 MPH MEADE SD PUBLIC
0630 PM TSTM WND GST 8 WNW USTA 45.26N 102.31W
07/09/2007 E80.00 MPH PERKINS SD CO-OP OBSERVER
0635 PM HAIL TILFORD 44.30N 103.43W
07/09/2007 E0.88 INCH MEADE SD TRAINED SPOTTER
0645 PM HAIL 2 W WHITE OWL 44.59N 102.47W
07/09/2007 E1.00 INCH MEADE SD NWS EMPLOYEE
0645 PM TSTM WND GST 5 NE FAITH 45.07N 101.96W
07/09/2007 E70.00 MPH ZIEBACH SD PUBLIC
0650 PM HAIL 4 WNW ELLSWORTH AFB 44.17N 103.17W
07/09/2007 E0.75 INCH MEADE SD TRAINED SPOTTER
0700 PM TSTM WND GST 3 S HOWES 44.58N 102.05W
07/09/2007 E85.00 MPH MEADE SD PUBLIC
GARAGE RIPPED OFF HOUSE.
0700 PM HAIL 2 ESE WHITE OWL 44.58N 102.39W
07/09/2007 E1.00 INCH MEADE SD TRAINED SPOTTER
HAIL LASTED FROM 700 PM MDT UNTIL 705 PM MDT.
0710 PM TSTM WND GST 16 W MILESVILLE 44.46N 102.00W
07/09/2007 E60.00 MPH HAAKON SD PUBLIC
0710 PM HAIL 12 SSW PLAINVIEW 44.44N 102.25W
07/09/2007 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
HAIL LASTED FROM 710 PM MDT UNTIL 720 PM MDT.
0722 PM HAIL RAPID CITY 44.08N 103.23W
07/09/2007 E0.88 INCH PENNINGTON SD PUBLIC
0725 PM HAIL RAPID CITY 44.08N 103.23W
07/09/2007 E0.88 INCH PENNINGTON SD OFFICIAL NWS OBS
0730 PM TSTM WND GST 20 NW PHILIP 44.25N 101.95W
07/09/2007 E65.00 MPH HAAKON SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 4 NNW COTTONWOOD 44.02N 101.93W
07/09/2007 E60.00 MPH HAAKON SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL MOUNT RUSHMORE 43.88N 103.45W
07/09/2007 E1.00 INCH PENNINGTON SD PARK/FOREST SRVC
&&
LCZEPYHAThe Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
5 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts snapped 5 power poles and a flag pole and blew a horse trailer down a hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34192, 34194, 34193, 34195, 34196.